On 23 July 2020 the FDA announced that it is requiring new warnings for opioid pain medications. It is now recommended that as a routine part of prescribing opioids, health care professionals should discuss the availability of naloxone with every prescription, including refills.
Naloxone reverses the effects of opioids and if administered quickly, it can counter the effects of opioid overdose and save lives.
The classic signs of opioid toxicity included depressed mental state (sedation or coma), decreased respiratory rate (less than 12 breaths per minute), decreased tidal volume (shallow breaths), decreased bowel sounds and miotic (constricted) pupils.
If a patient is suffering from an opioid overdose, in addition to basic life support measures recommended by the American Heart Association and calling 9-1-1 for EMS, administer Naloxone (Narcan) as a single spray into one nostril (4 mg). This can be repeated every 2-3 minutes in alternating nostrils until EMS arrives.
I recommend all patients on chronic opioid therapy have naloxone at home. It is available at the pharmacy with or without a prescription.